Introduction: Loperamide is a synthetic mu-receptor agonist used for the treatment of diarrhea however it has recently been illicitly used for a euphoric high or to diminish opiate withdrawal symptoms. In case reports, loperamide abuse has been associated with varied cardiac arrhythmias, most notably ventricular tachycardia and torsades de pointes, presumably related to prolongation of the QTc.
Clinical Findings: A 32-year-old male with known prior opioid use disorder presented unresponsive, found to have polymorphic ventricular tachycardia, torsades de pointes, prolonged QTc and QRS, and transient left ventricular (LV) dysfunction.
Diagnosis, interventions, and outcomes: When his mental status cleared, the patient reported taking up to 40 pills of loperamide daily with the intent of alleviating opiate withdrawal symptoms. This was felt to be the cause of his QTc prolongation, leading to cardiac toxicity and subsequent dysrhythmia. Patient initially required temporary pacing wire, which was removed hospital day three. He was discharged with suboxone and duloxetine and connected with substance use disorder specialists.
Conclusions: We describe a patient with cardiac toxicity associated with loperamide misuse. In the wake of the current opioid epidemic, it is possible that occurrences of loperamide toxicity will increase. It is important for physicians to understand and identify the life-threatening effects of loperamide toxicity in order for proper diagnosis and management.
Rizzolo, Katherine; Best, Ryan; Erickson, John E.; and Schaeffer, Tammi
"Loperamide toxicity: a case report of turning bowels and twisting points,"
Journal of Maine Medical Center: Vol. 2
, Article 11.
Available at: https://doi.org/10.46804/2641-2225.1046